Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 14, NWS Bismarck, ND

November 10, 2018Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 10, 2018, 3:33 AM MST for Adams County, Bowman County, North Dakota. It took effect at Nov 10, 2018, 9:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 3:33 AM MST (10:33 UTC)
In effect from
Nov 10, 2018, 9:00 AM MST
Expired
Nov 10, 2018, 4:00 PM MST
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS73 KBIS 101033
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
433 AM CST Sat Nov 10 2018

NDZ043-044-101900-
/O.NEW.KBIS.WI.Y.0014.181110T1600Z-181110T2300Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
333 AM MST Sat Nov 10 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM MST
THIS AFTERNOON...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 9 AM this morning to 4 PM MST
this afternoon. 

* TIMING...9 AM this morning to 4 PM this afternoon. 

* WINDS...Northwest 30 mph with gusts to 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Heinert
4 follow-up statements
289 
WWUS73 KBIS 101517
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
917 AM CST Sat Nov 10 2018

NDZ043-044-102300-
/O.CON.KBIS.WI.Y.0014.181110T1600Z-181110T2300Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
817 AM MST Sat Nov 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* TIMING...9 AM this morning to 4 PM this afternoon.

* WINDS...Northwest 30 mph with gusts to 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
twh
852 
WWUS73 KBIS 101738
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1138 AM CST Sat Nov 10 2018

NDZ043-044-102300-
/O.CON.KBIS.WI.Y.0014.000000T0000Z-181110T2300Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
1038 AM MST Sat Nov 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* TIMING...Through 4 PM this afternoon.

* WINDS...Northwest 30 mph with gusts to 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
twh
111 
WWUS73 KBIS 102053
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
253 PM CST Sat Nov 10 2018

NDZ043-044-102300-
/O.CON.KBIS.WI.Y.0014.000000T0000Z-181110T2300Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
153 PM MST Sat Nov 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* TIMING...Through 4 PM this afternoon.

* WINDS...Northwest 30 mph with gusts to 45 mph.

* IMPACTS...Difficult travel for high profile vehicles. Working 
  on elevated surfaces will be hazardous. Unsecured, lightweight 
  objects will be easily blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
910 
WWUS73 KBIS 102320
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
520 PM CST Sat Nov 10 2018

NDZ043-044-110030-
/O.EXP.KBIS.WI.Y.0014.000000T0000Z-181110T2300Z/
Bowman-Adams-
Including the cities of Bowman and Hettinger
420 PM MST Sat Nov 10 2018

...WIND ADVISORY HAS EXPIRED...

Winds are decreasing and have fallen bellow advisory criteria.

$$
AJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 10, 3:01 AM MST, 32 minutes earlier.

Area forecast discussion, Nov 10, 3:01 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
401 AM CST Sat Nov 10 2018

.SHORT TERM...(Today and tonight)

Issued at 400 AM CST Sat Nov 10 2018

Forecast highlights in the short term will be winter weather and
wind impacts associated with a strong low pressure system moving
across the region today and tonight.

Currently, shortwave ridge over eastern North Dakota with our
incoming S/WV/clipper system moving into eastern Montana.
Associated surface trough draped north to south across eastern
Montana, with a surface ridge across western Minnesota. Resultant
pressure gradient producing breezy southerly winds across the area
with peak gusts thus far to around 30 mph. We increased southerly
winds ahead of the clipper for today as blended guidance was too
low. Temperatures slowly increasing as cloud cover and WAA develop
east ahead of the wave. Snow increasing in coverage and intensity
across the west as forcing increases.

Mid level wave and associated surface low move into central North
Dakota by 18Z, then into eastern ND this evening. Snow, moderate
at times this morning, will spread eastward across the west and
central along to ahead of the sfc trough and mainly along to north
of I94, then more over my eastern counties this afternoon before
exiting to our east this evening. Fairly progressive wave so both
us and WFO FGF cut QPF down a bit from blended guidance. Resultant
snow totals still in the 1-3" range, roughly from McKenzie County
east-southeast through Stutsman County and points north. Pockets
of 4 inches will be possible under and heavier bands, but again
with the 700mb trough axis being progressive, these amounts will
be isolated.

As mentioned above, southerly winds ahead of the sfc trough should
remain fairly breezy at times. Behind the trough, gusty northwest
winds will then develop, especially west this afternoon, then
developing into central ND through the evening and overnight into
Sunday morning. BUFKIT analysis showing a solid 20-25 Kts within
the mixed layer, with some indication we could see wind gusts to
30Kts (30-35 mph) at times. Will thus maintain patchy/areas of
blowing snow today and tonight. Higher winds will occur over far
southwest North Dakota, where the least snowfall is expected if
any. Winds across Bowman and Adams counties across far southwest
ND look to see peak wind gust potential to 40Kts (or 45 mph). Will
issue a wind advisory for these two counties for late this
morning through the afternoon, replacing the SPS that was
previously issued for this area.

On the backside of the main S/WV, a trailing/more subtle impulse
coupled with wrap around moisture will maintain chances for light
snow, behind this morning's main push, through the afternoon and
evening. Models in good agreement with indicating a dry layer
spreading from western ND this morning southeast into central and
southeastern ND during the afternoon and evening. BUFKIT
(NAM/HRRR/RAP) also suggesting to consider freezing drizzle (ZL).
Probability of ice was modified to reflect this dry layer within
the DGZ, and this did result in introducing patchy/areas of ZL
west this morning and central/southeast this aft/eve. Threat for
ZL and/or snow ends late this evening as forcing dissipates. The
exception overnight will be lake affect snow streaming southeast
of Lake Sakakawea given breezy northwest wind, the cold air
temperatures, and relatively warm water temperatures. This looks
to continue through Sunday morning and afternoon.

We will continue with the SPS as is, roughly north of I94 for
western ND, and along to north of I94 over central ND. Will add ZL
wording and possible impacts. Argument could be made for a winter
weather advisory, though snow totals below criteria, and the
blowing snow potential not widespread. Also, the ZL threat still
a bit uncertain.

.LONG TERM...(Sunday through Friday)

Issued at 400 AM CST Sat Nov 10 2018

Cold Canadian surface high builds into the region in the wake of
Saturday's clipper on Sunday, then will be over the area Monday.
This will result in mainly dry conditions but very cold daytime
and nighttime temperatures. The exception to the dry weather will
be lake affect snow south/southeast of Lake Sakakawea. As
mentioned above, will maintain the lake affect snow chances
through the day Sunday. Lake induced CAPE via NAM BUFKIT showing
400-500 J/KG along with a favorable northwest wind trajectory.
This will be something to watch closely over the next 24 hours in
case POPs need to be increased and/or expanded farther southeast
into the Bismarck metro, in addition to increasing forecast snow
totals.

Upper level ridge building over the Western CONUS will push a long
wave trough farther to our east Monday night, allowing WAA to
start moving into western portions of the area on Tuesday. Ridge
continues east on Wednesday when a warm front will bring mild
Pacific air into North Dakota. Resultant high temperatures will
range from the low 30s over my northeast, to the lower 50s
southwest, or 25-35 degrees warmer than Friday. Temperatures may
need to be nudged up further next week.

Ridge breaks down Wed night-Thu and onwards, replaced by a
progressive west-northwest flow pattern. This period is more
uncertain but with this flow pattern would expect fast moving
waves bringing quick shots of precipitation along with cold/warm
temperature swings.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)

Issued at 131 AM CST Sat Nov 10 2018

Transitioning to MVFR/IFR ceilings/visibilities and below as snow
spreads across western and central ND this morning. Expect MVFR
to IFR conditions to continue through Saturday afternoon. Winds
will become southerly this evening around 10-15 kts, with a few
gusts to 20-25 kts. Winds will then become northwesterly late
Saturday morning and into the afternoon around 15 to 25 kts from
west to east. The strongest winds are expected across southwest
ND, with gusts near 30 kts at KDIK during the afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 4 PM MST this afternoon
for NDZ043-044.

&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Nov 10, 3:31 AM MST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
431 AM CST Sat Nov 10 2018

NDZ001>005-009>013-017>023-025-035>037-111045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-
431 AM CST Sat Nov 10 2018 /331 AM MST Sat Nov 10 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Up to three inches of snow is expected through this evening
across northwest North Dakota and across central North Dakota
along to north of Interstate 94. Breezy southerly winds this
morning will become northwest later today. These winds will
result in some blowing and drifting snow across roadways. In
addition, patchy freezing drizzle will be possible west this
morning, and across central North Dakota this afternoon and
evening. If planning travel, make sure to check for the latest
forecast information and road conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>034-040>042-045>048-050-051-111045-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
431 AM CST Sat Nov 10 2018 /331 AM MST Sat Nov 10 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Patchy freezing drizzle will be possible this morning across
western North Dakota, and this afternoon and evening across south
central and southeastern North Dakota. If planning travel, make
sure to check for the latest forecast information and road
conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ043-044-111045-
Bowman-Adams-
331 AM MST Sat Nov 10 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

Northwest winds will increase later this morning, and continue
this afternoon over far southwestern North Dakota. Wind gusts will
be as high as 45 mph. A wind advisory is in effect. Please see
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Heinert

In the hours before

Special weather statement, Nov 10, 3:20 AM MST, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
420 AM CST Sat Nov 10 2018

NDZ001>005-009>013-017>023-025-035>037-101900-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele,
Tappen, and Jamestown
420 AM CST Sat Nov 10 2018 /320 AM MST Sat Nov 10 2018/

...HAZARDOUS TRAVEL POSSIBLE OVER NORTHWEST AND MUCH OF CENTRAL
NORTH DAKOTA THROUGH THIS EVENING...

Up to three inches of snow is expected through this evening
across northwest North Dakota and across central North Dakota
along to north of Interstate 94. Breezy southerly winds this
morning will become northwest later today. These winds will
result in some blowing and drifting snow across roadways. In
addition, patchy freezing drizzle will be possible west this
morning, and across central North Dakota this afternoon and
evening.

If you have travel plans today or tonight, be sure to monitor the
latest forecasts and road conditions. Road conditions can be
obtained by calling 5 1 1.

NH/AE

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.